Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS Lubbock, TX

April 28, 2012Kent County, Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 28, 2012, 8:48 PM CDT for Kent County, Stonewall County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2012, 8:48 PM CDT (01:48 UTC)
Expired
Apr 28, 2012, 9:30 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Kent County, TX, Stonewall County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
3525 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS54 KLUB 290148
SVRLUB
TXC263-433-290230-
/O.NEW.KLUB.SV.W.0065.120429T0148Z-120429T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
848 PM CDT SAT APR 28 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KENT COUNTY IN NORTHWEST TEXAS.
  NORTHERN STONEWALL COUNTY IN NORTHWEST TEXAS.

* UNTIL 930 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES EAST OF JAYTON...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3319 10062 3330 10062 3340 10027 3339 9999
      3334 9998
TIME...MOT...LOC 0148Z 254DEG 38KT 3321 10035

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:59 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 28, 6:59 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
659 PM CDT SAT APR 28 2012

.DISCUSSION...
FRONTAL BOUNDARY HAS BEEN SLOWLY LIFTING NORTHWARD INTO THE
SOUTHERN ROLLING PLAINS...AND RECENTLY DEVELOPED A SMALL AREA OF
STRONG TO SEVERE THUNDERSTORMS OVER SOUTHERN GARZA COUNTY EDGING
TOWARDS KENT COUNTY. MAJORITY OF SHORT-RANGE GUIDANCE INDICATES
ABOUT 2 TO 4 HOURS OF THUNDERSTORMS CROSSING ROLLING PLAINS.
SEVERE THUNDERSTORM WATCH VALID UNTIL 07Z...HAIL AND WINDS PRIMARY
THREATS...LOW RISK TORNADO THREAT NEAR FRONT. RMCQUEEN

&&

.AVIATION...
THUNDERSTORMS EXPECTED TO DRIFT CLOSE TO OR OVER KCDS AREA BY MID
TO LATE EVENING...RETAINED TEMPO THUNDER GROUP...WHILE THUNDER
UNLIKELY TO DEVELOP NEAR KLBB DURING THE EVENING. MIXED SIGNALS
FOR BOTH LOCATIONS LATER TONIGHT...RETAINED PREVIOUS FORECAST FOR
NOW FAVORING MVFR OR IFR CIGS DEVELOPING LATER TONIGHT. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT SAT APR 28 2012/

SHORT TERM...
PRIMARY FOCUS TODAY IS ON CONVECTION CHANCES...INCLUDING THE
POSSIBILITY OF SEVERE CONVECTION...LATE THIS AFTERNOON INTO TONIGHT.

RELATIVELY COOLER AND ONLY MODESTLY MOIST AIR HAS INVADED THE AREA IN
THE WAKE OF THIS MORNING/S COLD FRONT. THIS FRONT HAS LOST ITS
SOUTHWARD MOMENTUM AND STRETCHED ROUGHLY FROM THROCKMORTON TO SNYDER
TO ANDREWS AT 19Z. UP TO THIS POINT THE FRONT HAS BEEN
INACTIVE...BUT AS WE MOVE THROUGH THE REMAINDER OF THE AFTERNOON
HOURS AND HEATING/MIXING PEAK...THIS MAY CHANGE. THE FRONT SHOULD
BEGIN TO RETREAT SLOWLY NORTHWARD WITH MOISTURE CONVERGENCE
INCREASING ALONG IT AS SOUTHEASTERLY WINDS INCREASE IN THE WARM
SECTOR AND PULL BETTER MOISTURE NORTHWESTWARD. THERE DOES REMAIN
SOME CIN IN PLACE...SO THIS CAPPING WILL HAVE TO BE OVERCOME...BUT
AT LEAST SOME OF THE HIGH RESOLUTION MODELS AS WELL AS THE
OPERATIONAL GFS AND NAM DO SUGGEST ISOLATED CONVECTION COULD DEVELOP
IN THE VICINITY OF THE FRONT /CLIPPING THE SOUTHERN ROLLING PLAINS/
BY LATE THIS AFTERNOON OR THIS EVENING. MODERATE INSTABILITY AND
MODEST DEEP LAYER SHEAR WILL SUPPORT SEVERE CONVECTION...INCLUDING
SUPERCELLS...IF STORMS FORM. THE PRIMARY HAZARDS WITH THE ACTIVITY
WILL BE LARGE HAIL AND DAMAGING WINDS...THOUGH AN ISOLATED TORNADO
THREAT WILL EXIST WHERE LOW-LEVEL SHEAR IS MAXIMIZED NEAR THE
QUASI-STATIONARY BOUNDARY. ATTENTION WILL THEN EXPAND FURTHER TO THE
NORTH AS A SHORTWAVE TROUGH...CURRENTLY SEEN ON WV MOVING INTO
NORTHWEST NM...BEGINS TO INFLUENCE THE AREA. THE WAVE...COUPLED WITH
FAVORABLE JET DYNAMICS...AND AN INCREASING SOUTHERLY LLJ /AND
IMPROVING MOIST WAA REGIME/ WILL RESULT IN MORE WIDESPREAD
CONVECTION AND A POSSIBLE MCS LATER TONIGHT. CURRENTLY...IT APPEARS
THE MOST FAVORED LOCATION FOR THE MCS WILL RESIDE ACROSS THE TEXAS
PANHANDLE...THOUGH THE ENTIRE AREA WILL HAVE A SHOT AT SOME RAIN.
MUCAPES AOA 1500 J/KG ACROSS ROUGHLY THE EASTERN HALF OF THE FA
SUGGEST THAT THE ELEVATED CONVECTION WILL STILL POSE A HAIL
THREAT...WITH ANY BETTER ORGANIZED ACTIVITY HAVING A WIND THREAT
TOO.

SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH TOMORROW WITH
FAVORABLE JET DYNAMICS STILL IN PLACE...PERHAPS SOME EMBEDDED
MID-LEVEL DISTURBANCES...AND GOOD LOW-LEVEL MOISTURE.
HENCE...THUNDER CHANCES...INCLUDING THE PROSPECTS OF MORE SEVERE
WEATHER...REMAIN IN THE FORECAST SUNDAY AFTERNOON. THE
DETAILS...HOWEVER...REMAIN ELUSIVE...AS THE EVOLUTION OF THE SFC
FEATURES WILL LIKELY REMAIN HEAVILY TIED TO ANY POSSIBLE MCS
TONIGHT. FOR INSTANCE...THE 12Z TTU WRF INDICATES THAT A COLD POOL
FROM THE PANHANDLE CONVECTION LATE TONIGHT WILL REINFORCE THE
EFFECTIVE SFC FRONT AND GIVE IT A PUSH SOUTHWARD /PERHAPS EVEN INTO
OR SOUTH OF THE FA/ BY LATE TOMORROW. NEEDLESS TO SAY...THE
CONFIDENCE IN THE DETAILS OF HOW TOMORROW WILL EVOLVE REMAINS FAIRLY
LOW. STILL...GIVEN THE INGREDIENTS AVAILABLE...HAVE MAINTAINED SOLID
STORM CHANCES TOMORROW AFTERNOON...FAVORING THE NORTHERN AND WESTERN
ZONES. IT SHOULD BE A RELATIVELY COOL DAY SUNDAY...WITH PLENTY OF
CLOUD COVER AROUND AND HIGHS ONLY IN THE 70S FOR MOST.

LONG TERM...
SIGNALS ARE MIXED FOR SUNDAY NIGHT REGARDING SPREAD OF
PRECIPITATION...BUT WITH ONE MORE PIECE OF UPPER LEVEL ENERGY
PROGGED TO MOVE OVER THE SOUTH PLAINS...A LOW LEVEL BOUNDARY IN OR
NEAR THE FCST AREA...AND ADEQUATE MOISTURE EITHER SIDE OF THE
BOUNDARY...WOULD EXPECT PRECIP TO BLOSSOM DURING THE OVERNIGHT
HOURS THEN SHIFT TO THE EAST OF THE AREA FOR MONDAY. STILL...MOS
POPS HAVE DECREASED CONSIDERABLY LEADING TO LACK OF CONFIDENCE IN
THE INHERITED LIKELY POPS. WILL NUDGE POPS DOWNWARD TO A POSITION
BETWEEN THE PREVIOUS FCST AND 12Z MOS RUNS AS WOULD NOT BE
SURPRISED TO SEE THOSE INCREASE WITH LATER RUNS.

MONDAY THROUGH WEDNESDAY THEN TURNS INTO A SLOSHING DRYLINE
SITUATION WITH THE ERN EXTENT OF DRYLINE MOVEMENT EACH DAY
DETERMINING BEST LOCATION FOR SLIGHT CHANCE POPS. QUESTION EACH
DAY WILL BE CAP STRENGTH WITH MODELS ATTM FAVORING SERN PANHANDLE
MONDAY AND AGAIN TUESDAY BEFORE POSSIBLY SHIFTING JUST EAST OF THE
AREA WEDNESDAY. BEYOND THAT FCST GETS MURKIER WITH THE POTENTIAL
FOR A COLD FRONT INTO THE AREA THURSDAY PER THE GFS AND THE
BUILDING OF A RIDGE TOWARD AND MAYBE OVER WEST TEXAS BY THE
WEEKEND. LOTS OF UNCERTAINTY AND WILL THUS MAINTAIN A DRY FCST
WITH NEAR STEADY TEMPS. SPEAKING OF WHICH...MOS TEMPS ABOUT 10
DEGREES WARMER THAN SEASONAL NORMS FOR HIGHS AND AROUND 5 TO 10
WARMER FOR LOWS APPEARS REASONABLE AND IN LINE WITH PREVIOUS FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  71  53  86  52 /  30  30  40  10  10
TULIA         54  72  57  88  57 /  40  30  50  10  10
PLAINVIEW     55  71  58  89  57 /  30  30  50  10  10
LEVELLAND     56  76  57  90  58 /  20  30  40  10  10
LUBBOCK       57  75  60  89  60 /  20  30  40  10  10
DENVER CITY   56  79  58  91  58 /  20  30  30  10  10
BROWNFIELD    58  78  58  89  60 /  20  20  30  10  10
CHILDRESS     60  74  60  87  63 /  50  40  50  20  20
SPUR          60  78  59  87  61 /  30  30  40  20  20
ASPERMONT     64  78  61  88  63 /  30  20  40  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99/05
Hazardous weather outlook, Apr 28, 11:30 AM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SAT APR 28 2012

TXZ021>044-291630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT...WITH THE BEST CHANCES ALONG AND EAST OF A HAPPY TO
FLOYDADA TO POST LINE. ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON INTO THIS EVENING IN CLOSE PROXIMITY TO A FRONTAL BOUNDARY
ACROSS THE SOUTHERN ROLLING PLAINS. IF STORMS CAN DEVELOP...THEY
WILL BRING THE RISKS OF LARGE HAIL TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND PERHAPS AN ISOLATED
TORNADO. LATER TONIGHT...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED
TO DEVELOP FURTHER TO THE NORTH...WITH A POSSIBLE COMPLEX OF
THUNDERSTORMS FORMING...FAVORING THE TEXAS PANHANDLE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY RISKS WITH THE OVERNIGHT ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY IS POSSIBLE OVER MUCH OF THE AREA. SEVERE WEATHER WILL BE
POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Apr 28, 7:31 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             LAKE ALAN HENRY         33.06N 101.05W
04/28/2012  E1.00 INCH       GARZA              TX   PUBLIC

&&

EVENT NUMBER LUB1200173

GDS
Local storm report, Apr 28, 8:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
831 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             6 SW JAYTON             33.19N 100.65W
04/28/2012  E1.00 INCH       KENT               TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1200174

GDS
Local storm report, Apr 28, 8:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
840 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             3 SW JAYTON             33.22N 100.61W
04/28/2012  E1.00 INCH       KENT               TX   SKYWARN SPOTTER

&&

EVENT NUMBER LUB1200175

GDS
Special weather statement, Apr 28, 8:41 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
841 PM CDT SAT APR 28 2012

TXZ031-290215-
MOTLEY-
841 PM CDT SAT APR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM OVER
MOTLEY COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 9 MILES SOUTH OF MATADOR...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3384 10076 3387 10088 3413 10080 3419 10052
      3384 10052
TIME...MOT...LOC 0141Z 222DEG 27KT 3391 10075

JDV
Local storm report, Apr 28, 8:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
841 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             4 W JAYTON              33.25N 100.64W
04/28/2012  E1.25 INCH       KENT               TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1200176

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:30 PM CDTSevere Thunderstorm WarningLUBGarza, Kent60 min
Apr 28, 8:24 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall66 min
Apr 28, 8:41 PM CDTSpecial Weather StatementLUBMotley34 min
Apr 28, 9:11 PM CDTSpecial Weather StatementLUBMotley34 min
Apr 28, 9:30 PM CDTSevere Thunderstorm WarningLUBKent, King, Stonewall60 min
Apr 28, 9:40 PM CDTSpecial Weather StatementLUBChildress, Hall35 min
Apr 28, 9:46 PM CDTSevere Thunderstorm WarningLUBCottle, King44 min
Apr 28, 9:47 PM CDTSevere Thunderstorm WarningLUBChildress, Hall43 min
Apr 28, 10:07 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King38 min
Apr 28, 10:23 PM CDTSpecial Weather StatementLUBHall, Motley22 min
Apr 28, 10:44 PM CDTSpecial Weather StatementLUBChildress, Cottle, Hall, Motley31 min
Apr 28, 10:46 PM CDTSevere Thunderstorm WarningLUBDickens, King44 min
Apr 28, 10:48 PM CDTSevere Thunderstorm WarningLUBHall27 min
Apr 28, 11:16 PM CDTSevere Thunderstorm WarningLUBChildress, Hall14 min
Apr 28, 11:30 PM CDTSevere Thunderstorm WarningLUBCottle, King30 min
Apr 28, 11:37 PM CDTSpecial Weather StatementLUBChildress23 min
Apr 28, 11:51 PM CDTSevere Thunderstorm WarningLUBChildress, Hall39 min
Apr 29, 12:27 AM CDTSpecial Weather StatementLUBChildress18 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.